Back to Ask the Diabetes Team Ask the Diabetes Team

From Vancouver, Washington, USA:

My 16 1/2 year old daughter has had diabetes for almost 14 years. She has always had pretty good control, most A1c's in the 6-7% range (a few 8's during the past two years, but the last two are back down in the 7's). She was on multiple injections before it was "the thing to do" and has been on a pump for the past 2 years. She has never had an unconscious low blood sugar or been hospitalized for any reason.

About two years ago, she developed some Necrobiosis Lipoidica Diabeticorum (NLD) lesions on one shin. Now, she is spilling protein in her urine (microalbumin: 482 mg/24hours; protein: 667mg/24hr ; creatinine: normal). She has been placed on ACE Inhibitors. We had always been assured that our "good control" would mean at least a delay, if not the prevention of complications. It seems there is no justice. Has any correlation been made to NLD and other diabetes complications such as nephropathy and retinopathy?


I am sorry to hear about the albuminuria. This may resolve with ACE inhibitors especially if there is no elevation of blood pressure. By the way, you should have her eyes examined, but I'm sure you know this.

I don' t think there are any reports of a specific relationship between Necrobiosis Lipoidica (NLD) and the major complications of type 1 diabetes. First of all, it is relatively rare and does occur in both type 1 and type 2. In addition, it can occur without diabetes (at least without clinical diabetes). Most of the early accounts said that there was no relationship between NLD and the length of diabetes, the degree of control and the incidence of complications. However, a recent report from Israel questioned this, and, I must say that, in my own very small experience, NLD tends to occur when the diabetes has been present for many years. You might like to talk to the doctor about the use of nicotinamide to treat the NLD. We tried it on a few cases and it seemed to work; but I could not find the original report I'm afraid.


Original posting 22 Aug 2000
Posted to Complications


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.